Oklahoma, 2018

Flood and Hail in Oklahoma, June 13 to 14, 2018

June 13 to 14, 2018 · NWS OUN · 5 events in 2 counties and zones

A few scattered storms formed in central and southwest Oklahoma on the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few scattered storms formed in central and southwest Oklahoma on the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 4:58 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 13, 4:58 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Wed Jun 13 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Isolated thunderstorms will remain near CSM and west of SPS
through sunset. Skies will generally begin to clear overnight.
South to southeast winds around 10 to 15 kt are expected. Some
gusts over 20 kt will be possible by late Thur morning.

&&

.PREV DISCUSSION... /issued 255 PM CDT Wed Jun 13 2018/

DISCUSSION...
For late afternoon/early evening, there is a low chance
thunderstorms may develop along a weak boundary across north
central Oklahoma. In addition to the boundary, SPC Mesoanalysis
indicates greater instability and weaker inhibition in this area.

Otherwise, relatively quiet weather is expected the next few days
as a mid-level ridge moves eastward. This should result in
pattern that is not favorable for MCS propagation into the
Southern Plains (no northerly flow aloft).

By early next week, the forecast will depend on the eventual track
of a tropical disturbance in the western Caribbean (Invest 91)
and its associated moisture. This tropical disturbance is
forecast to move westward across the Yucatan Peninsula into the
western Gulf of Mexico. Both the ECMWF and GFS indicate the mid-
level ridge will move eastward into the southeast U.S. This would
allow the disturbance to track northward to somewhere along the
Texas and/or Louisiana Gulf Coast.

Eventually, this moisture is progged to move northward into the
Southern Plains. The uncertainty is the westward extent of the
moisture plume. Most models indicate a northwest to southeast
gradient in moisture with forecast precipitable water values on
the GFS near or above 2.00" across far southeast Oklahoma.

Scattered to numerous showers/storms and abundant cloud cover are
expected by the early into middle part of next week--especially
across the southeast Oklahoma. Limited insolation should result
in cooler temperatures (though it should be quite humid!). Locally
heavy rainfall/flooding would be the primary hazard during this
time frame.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  95  73  94 /  10   0   0   0
Hobart OK         73  98  73  97 /  20   0   0   0
Wichita Falls TX  74  97  74  98 /  20   0   0   0
Gage OK           72  97  72  97 /  10   0   0   0
Ponca City OK     74  97  73  96 /  20   0   0   0
Durant OK         74  94  74  94 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/03/03
Hazardous weather outlook, Jun 13, 10:51 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1151 AM CDT Wed Jun 13 2018

OKZ004>048-050>052-TXZ083>090-141700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1151 AM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorm chances will be very low today, but an isolated and
brief storm cannot be ruled out during the heat of the day. If
storms do occur, severe weather will be unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances will return late Sunday and continue through
early next week. Heavy rain will be the primary hazard.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 13, 4:00 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
500 PM CDT WED JUN 13 2018

OKZ035>037-132230-
Kiowa OK-Tillman OK-Jackson OK-
500 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman and northeastern Jackson Counties Until 530 PM
CDT...

AT 457 PM CDT, a strong thunderstorm was located 4 miles east of
Humphreys, moving north at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3447 9906 3453 9927 3475 9925 3468 9894
TIME...MOT...LOC 2157Z 194DEG 4KT 3456 9916

SIX
Special weather statement, Jun 13, 4:09 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
509 PM CDT WED JUN 13 2018

TXZ085-132245-
Wilbarger TX-
509 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
545 PM CDT...

AT 502 PM CDT, a strong thunderstorm was located near Vernon, moving
north at 5 to 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 50 MPH...

LAT...LON 3429 9936 3422 9919 3421 9919 3421 9915
      3418 9908 3402 9921 3407 9942
TIME...MOT...LOC 2202Z 194DEG 4KT 3412 9930

SIX
Special weather statement, Jun 13, 4:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
527 PM CDT WED JUN 13 2018

OKZ017-018-132300-
Kingfisher OK-Blaine OK-
527 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher and east
central Blaine Counties Until 600 PM CDT...

AT 525 PM CDT, a strong thunderstorm was located 4 miles east of
Watonga, moving north at 5 MPH. Other thunderstorms over Omega
and Loyal have weakened during the past 15 minutes.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3582 9800 3575 9840 3598 9840 3606 9807
TIME...MOT...LOC 2225Z 171DEG 4KT 3583 9833

SIX
Special weather statement, Jun 13, 4:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
555 PM CDT WED JUN 13 2018

OKZ035>037-132330-
Kiowa OK-Tillman OK-Jackson OK-
555 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman and eastern Jackson Counties Until 630 PM CDT...

AT 549 PM CDT, a strong thunderstorm was located 4 miles northeast
of Tipton, moving north at 5 MPH.  Other small thunderstorms were
located near Altus and Martha.  With temperatures still in the upper
90s, rather strong wind gusts will occur with some of these storms
through 630 pm.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3438 9901 3449 9934 3457 9945 3476 9942
      3470 9883
TIME...MOT...LOC 2249Z 192DEG 6KT 3454 9906

SIX
Special weather statement, Jun 13, 4:57 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
557 PM CDT WED JUN 13 2018

OKZ017-132330-
Blaine OK-
557 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Blaine County Until
630 PM CDT...

AT 552 PM CDT, a strong thunderstorm was located near Watonga, moving
northwest at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 55 MPH...

LAT...LON 3582 9821 3582 9844 3593 9851 3599 9824
TIME...MOT...LOC 2252Z 129DEG 8KT 3588 9839

SIX
Special weather statement, Jun 13, 5:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
615 PM CDT WED JUN 13 2018

OKZ016-022-132345-
Washita OK-Custer OK-
615 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR north central Washita and south
central Custer Counties Until 645 PM CDT...

AT 612 PM CDT, a strong thunderstorm was located near Bessie, moving
north at 15 MPH.  Another storm was located just south of Clinton.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3529 9890 3531 9910 3555 9915 3553 9883
TIME...MOT...LOC 2312Z 183DEG 13KT 3538 9901

SIX

The radar

The Altus AFB radar (KFDR), 42 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 13, 5:25 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Hail, Blaine

When
June 13, 5:25 PM CST
Where
Blaine County, 0.56 mi W of Watonga
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.850, -98.420

Thunderstorm Wind, Jackson

When
June 13, 5:30 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Jackson

When
June 13, 9:08 PM CST
Where
Jackson County, 2.07 mi N of Martha
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.760, -99.390

Four to five powerpoles downed.

Flood, Jackson

When
June 13, 9:08 PM CST to June 14, 12:08 AM CST
Where
Jackson County, 2.46 mi N of Martha to 2.5 mi N of Martha
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.766, -99.390

Water over CR201 west of Highway 283 and north of Highway 62. Car was stuck here between downed power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766321, 766322, 766323, 766324, 766325.